Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Fort Worth, TX

April 23, 2004Denton County, Wise County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2004, 11:22 PM CDT for Denton County, Wise County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 11:22 PM CDT (04:22 UTC)
Expired
Apr 24, 2004, 2:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Denton County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 77 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240422
FFWFTW
TXC121-497-240715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1122 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS
  WISE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 215 AM CDT

* AT 1120 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY      
  HEAVY RAIN OVER EASTERN WISE AND WESTERN DENTON COUNTIES. AT 1110  
  PM CDT...THE WISE COUNTY SHERIFF REPORTED 3 INCHES OF WATER        
  COVERING THE FLOOR OF THE SHERIFFS OFFICE. PREVIOUS FLOODING OF    
  ROADWAYS IN DENTON COUNTY WILL BE AGGRAVATED BY ADDITIONAL HEAVY   
  RAINFALL THROUGH EARLY MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.


LAT...LON 3342 9766 3303 9774 3301 9687 3342 9686

$$

30/SS
2 follow-up statements
000 
WGUS74 KFWD 240552
FFSFTW
TXC121-497-240715-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1241 AM CDT SAT APR 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR WISE AND DENTON COUNTIES  
UNTIL 215 AM CDT...

AT 1239 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN OVER SOUTHERN WISE AND DENTON COUNTIES...WHERE ONE TO 
TWO INCHES PER HOUR OF RAINFALL WERE OCCURRING.    

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. IT ONLY TAKES A FEW FEET 
OF WATER TO SWEEP AWAY MOST VEHICLES. DO NOT DRIVE YOUR VEHICLE  
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 

LAT...LON 3328 9767 3302 9775 3302 9688 3341 9688

$$

30/SS
000 
WGUS74 KFWD 240707
FFSFTW
TXC121-497-240715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
206 AM CDT SAT APR 24 2004

...THE FLASH FLOOD WARNING FOR WISE AND DENTON COUNTIES WILL BE 
ALLOWED TO EXPIRE AT 215 AM CDT...

AT 205 AM CDT...WEATHER SERVICE RADAR INDICATED THAT THE HEAVIEST 
RAIN HAS SHIFTED SOUTH AND EAST OF WISE AND DENTON COUNTIES. THIS 
SHOULD END THE THREAT OF ADDITIONAL FLASH FLOODING IN THESE 
COUNTIES.

RESIDUAL...LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW SPOTS 
COULD STILL POSE A HAZARD THROUGH 400 AM. IN ADDITION...CONTINUE TO 
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES 
THROUGH THE EARLY MORNING HOURS.

LAT...LON 3341 9765 3303 9774 3303 9690 3337 9689

$$

30/SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:45 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 23, 9:45 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT FRI APR 23 2004

.UPDATE...
THE CURRENT FIRST PERIOD FORECAST IS IN GOOD SHAPE. WEAK SFC FRONTAL
BOUNDARY AND PREFRONTAL CONVECTIVE COMPLEX TO THE NORTHWEST OF THE
DFW AREA HAVE BECOME ORIENTED PARALLEL TO THE MID/UPPER FLOW.
THUS...HEAVY RAINFALL IS BECOMING MORE OF A THREAT FOR THIS REGION.
WE WILL BE INCREASING POPS SLIGHTLY IN THE FAR NORTHWEST...WHILE
MAINTAINING SLIGHTLY LOWER POPS IN THE EASTERN/SOUTHEASTERN ZONES.
OTHER THAN MINOR ALTERATIONS TO THE WIND AND MIN TEMPERATURE
FIELDS...NO OTHER CHANGES WILL BE MADE AT THIS TIME.

65/DD

&&

.PREV DISCUSSION...
CONVECTION ALREADY FIRING UP TO OUR NORTHWEST. EXPECT IT TO SWEEP
INTO WESTERN COUNTIES NEAR SUNSET. TORNADO THREAD EXPECTED TO LESSEN
THIS EVENING BUT HAIL AND WINDS STILL POSSIBLE. SUPERCELLS LIKELY
EARLY BUT CONVECTION MAY BECOME MORE LINEAR WITH A FEW EMBEDDED
SUPERCELLS LATER IN THE EVENING.

MODELS DECREASE CAPE OVERNIGHT AND TOMORROW LOOKS LIKE A LOT OF
ISENTROPIC RAIN WITH SOME EMBEDDED THUNDERSTORMS...WITH SEVERE
POTENTIAL MUCH LESS THAN TODAY. ISENTROPIC LIFT ENDS SATURDAY
EVENING AND RAIN SHOULD END THEN TOO. FRONT COMES THROUGH SUNDAY
MORNING AND SKIES SHOULD BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST
SUNDAY.

EARLY PART OF NEXT WEEK LOOKS LIKE GOOD WEATHER WITH NEXT POTENTIAL
FOR PRECIP STARTING THURSDAY AFTERNOON/EVENING AND CONTINUING
THROUGH FRIDAY AND POSSIBLE SATURDAY.   84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX    69  71  59  74 /  60  60  40  20
WACO, TX                69  73  62  74 /  20  60  40  20
PARIS, TX               68  71  60  71 /  40  60  60  20
DENTON, TX              69  71  57  73 /  60  60  40  20
MCKINNEY, TX            69  71  59  74 /  60  60  40  20
DALLAS, TX              69  72  60  74 /  60  60  40  20
TERRELL, TX             69  72  61  74 /  60  60  60  20
CORSICANA, TX           69  73  61  74 /  20  60  60  20
TEMPLE, TX              69  73  62  75 /  20  60  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1200 AM CDT SATURDAY FOR
WESTERN AND NORTHWESTERN COUNTIES.

FLOOD WATCH FROM 601 PM CDT FRIDAY UNTIL 559 AM CDT SATURDAY FOR
ZONES TXZ091>092...TXZ100>102...TXZ115>116.

&&
Hazardous weather outlook, Apr 23, 11:00 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 PM CDT FRI APR 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1100 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT...GENERALLY
FOR POINTS ALONG AN NORTHWEST OF A LINE FROM COMANCHE...TO FORT WORTH
AND BONHAM. LOCALLY HEAVY RAINFALL...LARGE HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES WILL BE THE MAIN THREATS FROM THE
REMAINING ACTIVITY.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY THROUGH SUNDAY MORNING
ACROSS ALL OF NORTH TEXAS. HEAVY RAIN...HAIL TO 1 INCH IN
DIAMETER...AND LIGHTNING WILL BE THE WEATHER HAZARDS. THERE WILL BE
ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE EAST OF A LINE FROM GAINESVILLE...TO
DECATUR AND MINERAL WELLS.

65/DD

In the hours before

Local storm report, Apr 23, 7:20 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0715 PM     HAIL            NEWCASTLE                33.19N  98.74W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER

            GOLFBALL HAIL IN NEWCASTLE
Local storm report, Apr 23, 7:23 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST    NEWCASTLE                33.19N  98.74W
04/23/2004  70 MPH          YOUNG               TX   TRAINED SPOTTER

            REPORTED BY SPOTTER
Local storm report, Apr 23, 7:39 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0738 PM     HAIL            4 SE JEAN                33.26N  98.57W
04/23/2004  1.75 INCH       YOUNG               TX   TRAINED SPOTTER

            WINDOWS BROKEN BY HAIL BETWEEN JEAN AND LOVING
Local storm report, Apr 23, 9:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
942 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0841 PM     HAIL            6 S DENTON               33.13N  97.13W
04/23/2004  0.75 INCH       DENTON              TX   TRAINED SPOTTER
Local storm report, Apr 23, 11:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG    8 E GAINESVILLE          33.64N  97.01W
04/23/2004                  COOKE               TX   EMERGENCY MNGR

            ROOF BLOWN OFF A BARN 8 EAST OF GAINESVILLE
Local storm report, Apr 23, 11:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1118 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1056 PM     HAIL            4 NE GAINESVILLE         33.68N  97.10W
04/23/2004  0.88 INCH       COOKE               TX   EMERGENCY MNGR

            NICKEL HAIL 4 MILES NORTHEAST OF GAINESVILLE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:09 PM CDTSevere Thunderstorm WarningFWDYoung51 min
Apr 23, 7:51 PM CDTSevere Thunderstorm WarningFWDJack54 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant44 min
Apr 23, 8:17 PM CDTTornado WarningFWDDenton, Tarrant28 min
Apr 23, 8:47 PM CDTTornado WarningFWDDenton43 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDCooke44 min
Apr 24, 5:26 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Hill, McLennan, Navarro3 hr
Apr 24, 8:29 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton, Hill, McLennan, Navarro3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.